Alert archive / Nevada / High Wind Warnings in 2024

High Wind Warning 8, NWS Reno, NV

December 23, 2024Lyon County, Mineral County, Nevada

NWS Reno, NV issued this high wind warning at Dec 23, 2024, 12:29 PM PST for Lyon County, Mineral County, Nevada. It took effect at Dec 24, 2024, 4:00 AM PST. It was in force for 11 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 23, 2024, 12:29 PM PST (20:29 UTC)
In effect from
Dec 24, 2024, 4:00 AM PST
Expired
Dec 24, 2024, 3:00 PM PST
In force
11 hr
Issued by
NWS Reno, NV

Counties Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 7:50 AM PSTNON-TSTM WND GST 4911 Se Smith Valley, NVMesonet station NV059 Pine Grove Mountain.
Dec 24, 8:06 AM PSTNON-TSTM WND GST 454 Wsw Dayton, NVMesonet station NEMNV 4.6 S Gold Hill (NV DOT).
Dec 24, 8:20 AM PSTNON-TSTM WND GST 482 S Smith Valley, NVMesonet station NSMV 2.4 S Smith Valley (DRI).
Dec 24, 9:07 AM PSTNON-TSTM WND GST 48Sweetwater Summit, NVMesonet station SWWNV Sweetwater Summit (NV DOT).
Dec 24, 9:30 AM PSTNON-TSTM WND GST 454 Wnw Smith, NVMesonet station NV058 Smith Valley.
Dec 24, 10:08 AM PSTNON-TSTM WND GST 485 Ene Yerington, NVMesonet station EW0588 Yerington.
Dec 24, 10:37 AM PSTNON-TSTM WND GST 536 Nw Hawthorne, NVMesonet station WLKNV 6.1 NW Hawthorne (NV DOT).
Dec 24, 2:11 PM PSTNON-TSTM WND GST 4710 Wnw Luning, NVMesonet station LUNNV 10.2 W Luning (NV DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WWUS75 KREV 232029
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1229 PM PST Mon Dec 23 2024

NVZ001-242300-
/O.NEW.KREV.HW.W.0008.241224T1200Z-241224T2300Z/
Mineral and Southern Lyon Counties-
Including the cities of Smith Valley, Mina, Hawthorne, Yerington,
and Schurz
1229 PM PST Mon Dec 23 2024

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 3 PM PST TUESDAY...

* WHAT...For Walker Lake, Hawthorne and Vicinity, Southwest winds 30 
  to 40 mph and gusts up to 70 mph. Otherwise, southwest winds 15 to 
  30 mph with gusts up to 45 mph.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...From 4 AM to 3 PM PST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds between Walker Lake and 
  Hawthorne will be between sunrise and noon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

NVZ003-004-242300-
/O.NEW.KREV.WI.Y.0020.241224T1200Z-241224T2300Z/
Greater Reno-Carson City-Minden Area-Western Nevada Basin and
Range including Pyramid Lake-
Including the cities of Silver Springs, Imlay, Lovelock, Virginia
City, Sparks, Fernley, Verdi, Gardnerville, Fallon, and Nixon
1229 PM PST Mon Dec 23 2024

...WIND ADVISORY IN EFFECT FROM 4 AM TO 3 PM PST TUESDAY...

* WHAT...South to southwest winds 15 to 30 mph with gusts up to 45 
  mph. For Pyramid Lake, expect wave heights of 1 to 3 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake and 
  Greater Reno-Carson City-Minden Area.

* WHEN...From 4 AM to 3 PM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area. The strongest winds are expected to be 
  between sunrise and noon. Stronger winds are possible in wind 
  prone areas including Highway 395 at Washoe Valley and near Stead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

HC
1 follow-up statement
760 
WWUS75 KREV 242301
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
301 PM PST Tue Dec 24 2024

NVZ001-250015-
/O.EXP.KREV.HW.W.0008.000000T0000Z-241224T2300Z/
Mineral and Southern Lyon Counties-
Including the cities of Smith Valley, Yerington, Mina, Schurz,
and Hawthorne
301 PM PST Tue Dec 24 2024

...HIGH WIND WARNING HAS EXPIRED...

The threat has ended. However, gusty winds up to 40 mph may persist 
in wind prone areas for the next few hours.

$$

NVZ003-004-250015-
/O.EXP.KREV.WI.Y.0020.000000T0000Z-241224T2300Z/
Western Nevada Basin and Range including Pyramid Lake-Greater
Reno-Carson City-Minden Area-
Including the cities of Verdi, Nixon, Virginia City, Sparks,
Lovelock, Silver Springs, Imlay, Fallon, Fernley, and
Gardnerville
301 PM PST Tue Dec 24 2024

...WIND ADVISORY HAS EXPIRED...

The threat has ended. However, gusty winds up to 30 mph may persist 
in wind prone areas for the next few hours.

$$

HC

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind warning went out at Dec 23, 2:46 AM PST, 9 hours 43 minutes earlier.

Area forecast discussion, Dec 23, 2:46 AM PST, 9 hours 43 minutes before
Area Forecast Discussion
National Weather Service Reno NV
246 AM PST Mon Dec 23 2024

.SYNOPSIS...

* Today will be an ideal day for holiday travel as dry and mild
  weather prevails.

* A Christmas Eve storm will bring gusty winds, valley rain, and
  heavier mountain snow with impacts to recreation and travel.

* Tranquil weather prevails on Christmas with additional storms
  likely late this week into next weekend.

&&

.DISCUSSION...

A dry and mild Monday is in store as transient high pressure
overspreads the region. Thus, today will be a great day to do
holiday travel about and across the Sierra before the weather
outside turns frightful. A winter storm arrives to the Sierra and
western Nevada late Monday night into the morning of Christmas
Eve, bringing gusty winds, wetting lower elevation rain, and
heavier Sierra snow through Tuesday afternoon. This storm will
likely be bimodal with its precipitation traits: 1) A period of
steadier rain/snow with higher snow levels and heavy embedded
showers along/ahead of a cold front, and 2) a window of showery,
hit-or-miss type rain/snow with lower snow levels once the cold
front has passed.

The first phase of this storm is favored to occur during the morning
of Christmas Eve. This is when the Sierra (above 7000 feet) is most
likely to see its heaviest snowfall rates of 1-2"/hr over a longer
duration (about 3-6 hours around mid to late morning). There is
potential (20-40% chance) of snowfall rates of 3"/hr along the
Sierra crest should heavier convective showers develop. Snow levels
begin above 7000 feet at the onset before falling to 6000 feet in
the afternoon, so rain will likely switch to snow for Sierra passes
and lower elevation Sierra communities north of Mono County before
the afternoon of Christmas Eve. The caveat to this being the
potential that heavier showers lower snow levels earlier in the
morning than expected. Also, don't be surprised to hear some
rumbles of thunder amid the falling Sierra snow Tuesday AM!
Meanwhile, periods of spillover rain will impact portions of
western Nevada. Additionally, strongest winds are also favored
during the morning of Christmas Eve with most locales having a
30-50% chance of gusts exceeding 40 mph.

The second phase of this storm will likely occur in the late morning
and afternoon once the cold front passes through. Snow levels lower
further during this time, most notably in Mono County, and approach
5500 feet by Tuesday evening. We'll likely see quick bursts of rain
and snow (above 5500-6000 feet) in the afternoon and early evening
before showers wrap up Tuesday night. Once again, cannot rule out
isolated lightning with the stronger showers in the afternoon as
lapse rates steepen. By Christmas morning, 8-12" of snow will likely
have fallen along the Sierra crest with 30-60% chance of exceeding a
foot of snowfall. Meanwhile, communities near lake level will likely
see 1-3" with an outside chance (10-15%) of 4" or more. It is also
possible (15-30% chance) that foothills/Virginia City receive a
dusting of snow by Christmas morning.

Christmas Day will be much more tranquil, albeit a bit on the chilly
side with daytime highs in the upper 30s and 40s. After Christmas
Day, a series of quick-moving storms will may bring additional
showers and increased winds on Thursday and Friday, with perhaps a
stronger storm lurking around the 29th. Ensembles continue to favor
the emergence of a drier weather pattern to ring in 2025.

-Salas

&&

.AVIATION...

After light rain showers near KTRK/KTVL and Sierra Front terminals
end around 12Z, widespread VFR conditions and light breezes will
prevail today. FL100 winds will increase after 00Z and reach its
apex of 45-55 kts Tuesday AM (between 09-15Z), lending some LLWS and
turbulence concerns tonight and Tuesday AM. An incoming winter storm
is expected to lower CIGS/VIS to IFR conditions for Sierra terminals
and MVFR conditions for Sierra Front terminals much of Tuesday
before better flying conditions return Wednesday.

-Salas

&&

.AVALANCHE...

A winter storm is expected to bring strong ridgetop wind gusts
and heavy mountain snow on Tuesday.

* Snow levels begin above 7000 feet early Tuesday morning before
  falling to near 5500 feet Tuesday evening.

* Snowfall rates of 1-2"/hr are likely on Tuesday, especially during
  the morning above 7000 feet.

* Total snowfall along the Sierra crest will be between 8-12" with
  a 30-60% chance of a foot or more on highest peaks. There is a
  40-70% chance of SWE of an inch or greater on Tuesday.

* Strong southwest gusts exceeding 90-100 mph are expected along
  exposed Sierra ridges Tuesday AM.

-Salas

&&

.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 7 AM to 7 PM PST Tuesday NVZ002.

CA...Winter Weather Advisory from 7 AM to 7 PM PST Tuesday CAZ071>073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 12:29 PM PSTWind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe27 hr

Nearby

High Wind Warnings in Nevada, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.